Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Managing Side Effects of HIV TreatmentManaging Side Effects of HIV Treatment
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


pancreatitis and a treatment interruption
Dec 15, 2002

I am 34 year old male, non-smoker, non-drinker, excellent physical condition, and diagnosed HIV + for 18 months. For a year I was on Viramune, Zerit, and Videx with little problems or side effects. (viral load dropped from over 100,000 to 534 in three weeks) My viral load is now undetectable and T-Cells in the 800s with a 29 ratio. I recently developed a low-grade pancreatitis and went off meds. My doc wanted to take me off zerit and videx but it seems the viramune causes the trouble as well based on the fact that i started that up again and the abdominal problems started again. My thought is that my body needs a break from the meds all together. Doc seems worried about doing a treatment interruption. What is the risk of going off meds for awhile and after a length of time could i resume the same meds?

Response from Dr. Henry

The safety and advisability of stopping treatment is somewhat dependent on how low the CD4 count got (if below 200 then often not a good idea) and whether you ever had an AIDS defining condition. D4t and ddI both contribute to pancreatitis-much more so than nevirapine. I would urge consideration of an alternative nucleosdie regimen (AZT/3TC/abacavir/tenofovir--any two) along with the nevirapine or perhaps efavirenz assuming there is little chance for resistance to have developed. A triple NRTI regimen such as Trizivir is another option with a usually low risk for pancreatitis. If your CD4 count has never been very low (i.e. > 300-350 at the lowest) then you might be a reasonable candidate for a longer treatment interruption with careful monitoring. KH



Previous
STOP/START TREATMENT
Next
Joint/Tendon Pain?

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement